Metabolic bone disease in patients with epilepsy and the use of antiepileptic drugs

By Baddoo DR, Mills AA, Kullab RB, et al.
Published January 23, 2021

Key Takeaways

The epilepsy patient population is identified to be at an increased risk of fractures, even after accounting for seizure-related fractures. In a large unselected population of Danish patients with epilepsy, researchers here examined if this is attributable to adverse effects of antiepileptic drugs (AEDs) by assessing the association between the use of AEDs and decreased BMD. This cross-sectional study was performed including data retrieved from 835 patients visiting an outpatient Epilepsy Clinic in Glostrup, Denmark. An increased risk of osteoporosis was observed for patients with epilepsy who use enzyme-inducing AEDs, were on polytherapy with AEDs and had increased duration of epilepsy, even after accounting for many risk factors.

Read the full article on Seizure - European Journal of Epilepsy.

Share with emailShare to FacebookShare to LinkedInShare to Twitter
ADVERTISEMENT